Please help me. I am 35 years old and have been addicted to Argo Corn Starch for the past four years. How can I stop eating it? It makes my mouth dry and my limbs cramp. I have mood swings and have gained weight. But just knowing I shouldn't eat starch is not enough.
Please see a doctor and ask to be tested for iron or zinc deficiency. Pica, compulsively eating a substance that is not food, is frequently associated with such a mineral deficiency and often goes away when the deficiency is corrected.
Here is another woman's experience: "I have been eating Argo Corn Starch on and off for about 15 years now. I started in my teens and am now 28 years old. The only time I didn't eat any at all is when I was pregnant.
"At one point in time, I was going through four boxes a week, but I've cut back a lot. I don't even want to eat a full box now. It makes me very tired, but I crave it. I hate the fact I eat starch, but I can't help it.
"I went to the doctor once about this, and he prescribed prenatal pills. They were helpful until they were all gone!"
The prenatal supplements she found so helpful may have corrected an iron or zinc deficiency. That's why we urge you to get tested. Psychological help such as cognitive behavioral counseling might be useful, but only after you have corrected any physiological deficiency.
Can you please give me more information on the connection between Boniva and osteonecrosis of the jaw? I heard about this on the radio.
I have taken Fosamax and Actonel for osteoporosis but had to discontinue because of digestive problems. Now my doctor is insisting that I try Boniva.
I am skeptical of these drugs, but find that doctors dismiss the dangers of side effects until the damage is done. I want to arm myself with more information about these drugs for my next doctor's visit.
A new study in the Journal of the American Dental Association (January 2009) suggests that jawbone death (osteonecrosis of the jaw) may be triggered by drugs such as Actonel, Boniva and Fosamax. In this investigation, up to 4 percent of Fosamax patients having a tooth extraction experienced this serious complication.
We are sending you our new "Guide to Osteoporosis" with an in-depth discussion of the pros and cons of all the drugs used to treat this condition. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (59 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. U-92, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site at peoples pharmacy.com.
Other side effects of such drugs have recently come to light in the New England Journal of Medicine. They include unusual thigh-bone fractures (March 20, 2008) and a possible increased risk of esophageal cancer (Jan. 1, 2009).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site.